Alert archive / Puerto Rico / Rip Current Statements in 2016

Rip Current Statement 31, NWS JSJ

June 3, 2016

NWS JSJ issued this rip current statement at Jun 3, 2016, 3:31 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2016, 3:31 AM CDT (08:31 UTC)
Expired
Jun 4, 2016, 2:49 AM CDT
In force
23 hr
Issued by
NWS JSJ

The text

As transmitted.

381 
WHCA42 TJSJ 030831
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
431 AM AST FRI JUN 3 2016

PRZ001-002-005-008-012-VIZ002-040800-
/O.NEW.TJSJ.RP.S.0031.160603T0831Z-160604T0800Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
431 AM AST FRI JUN 3 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH LATE TONIGHT. 

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA AND
  ST. CROIX.

* TIMING...THROUGH LATE TONIGHT.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
4 follow-up statements
973 
WHCA42 TJSJ 031407
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1007 AM AST FRI JUN 3 2016

PRZ001-002-005-008-012-VIZ002-041000-
/O.EXT.TJSJ.RP.S.0031.000000T0000Z-160604T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
1007 AM AST FRI JUN 3 2016

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH EARLY SATURDAY
MORNING...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA 
  AND ST. CROIX. 

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
870 
WHCA42 TJSJ 040059
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
859 PM AST FRI JUN 3 2016


PRZ001-002-005-008-012-VIZ002-040900-
/O.CON.TJSJ.RP.S.0031.000000T0000Z-160604T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
859 PM AST FRI JUN 3 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST
SATURDAY...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA 
  AND ST. CROIX. 

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
795 
WHCA42 TJSJ 040124
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
924 PM AST FRI JUN 3 2016

PRZ001-002-005-008-012-VIZ002-041000-
/O.CON.TJSJ.RP.S.0031.000000T0000Z-160604T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
924 PM AST FRI JUN 3 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM AST SATURDAY...

* LOCATION...EXPOSED BEACHES OF NORTHERN PUERTO RICO...CULEBRA  AND
  ST. CROIX.

* TIMING...THROUGH EARLY SATURDAY MORNING.

* IMPACTS...STRONG RIP CURRENTS THAT CAN DRAG SWIMMERS OUT INTO 
  THE OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$
901 
WHCA42 TJSJ 040749
CFWSJU

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
349 AM AST SAT JUN 4 2016

PRZ001-002-005-008-012-VIZ002-040900-
/O.CAN.TJSJ.RP.S.0031.000000T0000Z-160604T1000Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-CULEBRA-
ST CROIX-
349 AM AST SAT JUN 4 2016

...HIGH RIP CURRENT RISK IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH
RIP CURRENT RISK. NORTHEAST SWELL WILL CONTINUE TO SUBSIDE ACROSS
THE REGIONAL WATERS TODAY...DECREASING THE POTENTIAL OF THE RIP
OF CURRENTS. HOWEVER...A MODERATE RISK OF RIP CURRENTS CONTINUES
FOR MANY OF THE ATLANTIC BEACHES.



$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at Jun 2, 8:30 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 2, 8:30 PM CDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
930 PM AST THU JUN 2 2016

.UPDATE...
Afternoon showers and thunderstorms over land ended around
evening hours. The Doppler radar estimated between 1 and 2.5
inches of rain across portions of Rio Grande, San Lorenzo, Caguas,
Adjuntas, and Northwest Puerto Rico. Satellite imagery detected a
dense Saharan Dust particles moving toward the islands. This air
mass is expected to reach us overnight, as a result expect hazy
skies. However, a mid-upper level clouds will continue to move
eastward over the region to result in partly to mostly cloudy
skies during the next few days. Although, more stable conditions
are expected tomorrow and into the weekend, cannot ruled out
passing showers across eastern Puerto Rico and the U.S. Virgin
Islands during the overnight and early morning hours followed by
afternoon convection across Western Puerto Rico.

&&

.AVIATION...
VFR conds expected overnight at all TAF Sites. VCSH will
be possible at times near USVI terminals and TJSJ. Some afternoon
SHRA possible in and around TJBQ between 03/18Z-22Z. Low level winds
will continue ESE around 10-22 knots.

&&

.MARINE...
Mariners can expect seas up to 7 feet across the Atlantic Offshore
waters, therefore a small craft advisory is expected through
Friday night. Elsewhere seas up to 6 feet and winds around 18
knots is expected to prevailed.

&&

.PREV DISCUSSION... /issued 239 PM AST THU JUN 2 2016/

SYNOPSIS...Mid to upper level ridge will continue to build over
the eastern Caribbean during the next few days. Saharan air layer
will continue to fill over the forecast area and promote drier air
at the mid levels. Hazy skies expected through the weekend. At low
levels...east to southeast trade winds will continue to promote
low level moisture over the islands.

DISCUSSION...Scattered to numerous showers with thunderstorms
were observed early in the afternoon hours across the
north/northwest sections of PR. Gusty winds and frequent lightning
was observed with this activity. Showers over el Yunque area
continued through much of the day and rivers were running high.
Flooding was observed with this activity early in the morning
hours. For the rest of the afternoon hours...showers and
thunderstorms are still possible across the mountain ranges of PR
and to the north/northwest of them due to the southeasterly wind
flow.

As ridge aloft and SAl intrusion persist through early next week
fair weather conditions should prevail as moisture erodes
gradually each day. However...low level trades can bring patches
of moisture each day...promoting passing showers during the
overnight hours across the USVI and windward areas. Followed by
limited afternoon convection over western PR each afternoon.
Warmer than normal temperatures are expected under southeasterly
wind flow and limited cloudiness by next week.

AVIATION...EAST OF VIEQUES...VFR PREVAILING WITH VERY BRIEF MVFR AT
TNCM, TKPK THRU 03/22Z. For PR...SCT TSRA/SHRA with MVFR/IFR conds
and mtn obscurations til aft 03/02z...tops to FL460...then bcmg VFR.
All areas...vsbys deteriorating blo FL180 in Saharan dust to btwn 6-
10 SM btwn 03/06-12z. Winds ESE 5 to 15 kt. Winds alf e to 15 kt up
to FL060 then VRB10KT to FL260.

MARINE...Local buoys are indicating seas between 3-4 feet and
east to southeast winds around 15 knots with higher gusts. Small
craft advisory continues in effect through Friday as seas up to 7
feet are possible across the offshore Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  89 /  20  40  20  20
STT  80  87  79  82 /  20  20  30  30

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...Small Craft Advisory until 8 PM AST Friday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

11/27
Hazardous weather outlook, Jun 2, 9:15 AM CDT, 18 hours 16 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
553 AM AST JUEVES 2 DE JUNIO DE 2016

AMZ710>745-PRZ001>013-031000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
553 AM AST JUEVES 2 DE JUNIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS
FUERTES...VIENTOS BREVES EN RAFAGAS ESTA TARDE A TRAVES DE TODO
PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PUDIERAN RESULTAR INUNDACIONES
URBANAS Y DE RIACHUELOS, ESPECIALMENTE SOBRE PORCIONES DEL OESTE DE
PUERTO RICO.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SON PROBABLES
SOBRE PORCIONES DE LAS AGUAS LOCALES.

.OLEAJE...SE ESPERA OLEAJE PICADO Y PELIGROSO DE HASTA 6 PIES A
TRAVES DE PORCIONES DE LAS AGUAS LOCALES.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LA MAYORIA DE LAS COSTAS DE PUERTO
RICO...EXCLUYENDO EL OESTE...AL IGUAL QUE VIEQUES Y CULEBRA.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

UN RIESGO ALTO DE CORRIENTES SUBMARINAS ES PROBABLE VIERNES Y
SABADO. INDICES DE CALOR PODRAN LLEGAR A LOS 100 GRADOS VIERNES Y
DURANTE EL FIN DE SEMANA, DURANTE LAS HORAS DE TARDE EN LA MANANA
HASTA Y DE LA TARDE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES
Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

AMZ715-725-VIZ001-002-031000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
553 AM AST JUEVES 2 DE JUNIO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS
FUERTES...VIENTOS BREVES EN RAFAGAS ESTA TARDE A TRAVES DE PORCIONES
DE LAS ISLAS VIRGENES AMERICANAS.

.VIENTOS...VIENTOS SOSTENIDOS EN EXCESO DE 20 MPH SE ESPERAN A
TRAVES DE LAS AGUAS LOCALES, ESPECIALMENTE ESTA NOCHE.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA SANTA CRUZ Y LAS PLAYAS DEL SUR DE SAN TOMAS Y SAN
JOHN.

.DIAS DOS HASTA SIETE...VIERNES A MIERCOLES

LOS VIENTOS PODRAN EXCEDER 20 MPH EN OCASIONES HASTA EL FIN DE
SEMANA. EL RIESGO MODERADO DE CORRIENTES SUBMARINAS CONTINUARA PARA
SANTA CRUZ HASTA EL FIN DE SEMANA. INDICES DE CALOR PODRAN LLEGAR A
LOS 100 GRADOS VIERNES Y DURANTE EL FIN DE SEMANA, DURANTE LAS HORAS
DE TARDE EN LA MANANA Y DE LA TARDE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR CORRIENTES SUBMARINAS AL
SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN.

Nearby

Rip Current Statements in Puerto Rico, 2016Rip Current Statements in U.S. Virgin Islands, 2016Every rip current statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.